Alert archive / Colorado / Tornado Warnings in 2005
Tornado Warning 37, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jul 1, 2005, 2:49 PM MDT for Yuma County, Colorado. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2005, 2:49 PM MDT (20:49 UTC)
- Expired
- Jul 1, 2005, 3:30 PM MDT
- In force
- 41 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 3:03 PM MDT | HAIL 0.88 | 19 N Eckley, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 1:40 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 1777 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 012053 TORGLD COC125-012130- /O.NEW.KGLD.TO.W.0037.050701T2049Z-050701T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 249 PM MDT FRI JUL 1 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 330 PM MDT * AT 246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES SOUTHEAST OF CLARKVILLE...MOVING EAST AT 15 MPH. IN ADDITION TO THE TORNADO...HAIL UP TO THE SIZE OF QUARTERS IS ALSO POSSIBLE WITH THIS STORM. * THE TORNADO IS EXPECTED TO BE NEAR... RURAL NORTHERN YUMA COUNTY THROUGH 310 PM MDT. A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP. LAT...LON 3993 10227 4044 10227 4043 10278 3992 10280 $$ JRM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 1, 1:45 AM MDT, 13 hours 4 minutes earlier.
Area forecast discussion, Jul 1, 1:45 AM MDT, 13 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 145 AM MDT FRI JUL 01 2005 .DISCUSSION...THE MID/UPPER FLOW HAS TRANSITIONED TO NORTHWEST ACROSS THE CENTRAL HIGH PLAINS AS THE CLOSED LOW NORTH OF THE GREAT LAKES AREA MOVES EASTWARD AND THE SUBTROPICAL RIDGE REMAINS CONFINED TO FAR WEST TEXAS/SOUTHERN ARIZONA/NEW MEXICO. A SUBTLE SHORT WAVE OVER THE GREAT BASIN AREA WILL DRIFT EASTWARD AND APPROACH THE CENTRAL HIGH PLAINS THIS AFTERNOON. AT THE SURFACE...MOIST SOUTHEASTERLY UPSLOPE FLOW WILL ALLOW FOR SOME MOISTURE RETURN ALLOWING THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE AS HIGH TEMPERATURES CLIMB TO AROUND 90. EXPECT SCATTERED THUNDERSTORMS TO DEVELOP BETWEEN 18-20Z ALONG A DIFFUSE DRY LINE JUST WEST OF THE KANSAS/COLORADO BORDER AREA. THE ACTIVITY WILL DRIFT EAST/SOUTHEAST THROUGH THE EVENING HOURS. WITH UPPER WAVE AND EXPECTED INSTABILITY/SHEAR...SEVERE THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA BY LATE AFTERNOON/EVENING. KEPT A SCATTERED MENTION THROUGH THE EVENING HOURS ENDING FROM WEST TO EAST SHORTLY AFTER 06Z. THE SUBTROPICAL RIDGE AMPLIFIES ON SATURDAY WITH SOME DEGREE OF DOWNSLOPE WARMING EXPECTED TO INCREASE TEMPERATURES QUITE DRAMATICALLY WITH HIGHS CLIMBING INTO THE UPPER 90S/AROUND 100. COOLEST READINGS WILL REMAIN IN THE EASTERN ZONES WHERE DEGREE OF DOWNSLOPE IS LESS CERTAIN. MUCH OF THE WESTERN TWO THIRDS OF THE FORECAST AREA SHOULD REMAIN CAPPED WITH WARM/DRY MID LEVEL AIR. THE EASTERN THIRD REMAINS MORE UNCERTAIN AND WILL LIKELY KEEP AN ISOLATED LATE AFTERNOON OR EVENING MENTION AS BOUNDARY APPROACHES LATE IN THE PERIOD. BOUNDARY WILL BE DRAPED ACROSS THE AREA ON SUNDAY WITH SCATTERED AFTERNOON THUNDERSTORMS POSSIBLE ALONG AND SOUTH OF BOUNDARY. SHEAR/INSTABILITY WOULD SUPPORT SEVERE WORDING IN THE HWO AND CONTINUED TO TREND POPS UP THROUGH THE LATE AFTERNOON/EVENING HOURS. LOCATIONS NORTH OF THE BOUNDARY WILL COOL INTO THE UPPER 80S...HOWEVER LOCATIONS SOUTH SHOULD REMAIN IN THE MID/UPPER 90S. DAYS 4 THROUGH 7...NO CHANGES PLANNED. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && MCGUIRE
Hazardous weather outlook, Jul 1, 10:33 AM MDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1033 AM MDT FRI JUL 1 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1033 AM MDT FRI JUL 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT MODERATE INSTABILITY ALONG AND AHEAD OF A DRY LINE OVER EASTERN COLORADO WILL RESULT IN SCATTERED THUNDERSTORMS DEVELOPING AFTER 1 PM MDT. IN ADDITION AN UPPER LEVEL DISTURBANCE OVER SOUTHERN WYOMING WILL MOVE SOUTHEAST ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS DEVELOPING OVER EASTERN COLORADO WILL THEN SPREAD EASTWARD INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA THROUGH THE LATE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS WILL BECOME SEVERE WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN UNSETTLED WEATHER PATTERN WILL BRING A CHANCE FOR LATE AFTERNOON AND EVENING THUNDERSTORMS THROUGH MUCH OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT. LAMMERS
In the hours before
Special weather statement, Jul 1, 1:45 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 145 PM MDT FRI JUL 1 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020300- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS- WALLACE-WICHITA-YUMA- 145 PM MDT (245 PM CDT) FRI JUL 1 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 573 IN EFFECT UNTIL 9 PM MDT (10 PM CDT... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 573 UNTIL 9 PM MDT (10 PM CDT) FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA. IN COLORADO: CHEYENNE...KIT CARSON AND YUMA IN SOUTHWEST NEBRASKA: DUNDY...HITCHCOCK AND RED WILLOW IN NORTHWEST KANSAS: CHEYENNE...RAWLINS...DECATUR...NORTON... GRAHAM....SHERIDAN...THOMAS...SHERMAN...WALLACE...LOGAN...GOVE... GREELEY AND WICHITA HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH... AND DANGEROUS LIGHTNING WILL BE POSSIBLE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. LAMMERS
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 2:18 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 42 min |
| Jul 1, 2:36 PM MDT | Tornado Warning | GLD | Yuma | 39 min |
| Jul 1, 3:05 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 18 min |
| Jul 1, 3:51 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 24 min |
| Jul 1, 4:10 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 50 min |
| Jul 1, 4:57 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 25 min |
Nearby
Tornado Warnings in Colorado, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.